Nitrazepam Tolerance, Dependence, And Withdrawal Syndrome

Knoxville, TN (PressExposure) July 10, 2009 -- Benzodiazepines, like barbiturates, are drugs mainly used as sedatives, anxiolytics, hypnotics and as anticonvulsants. Aside from these, benzodiazepines also possess muscle relaxant and amnesic properties that makes the drug useful in treating anxiety, insomnia, agitation, seizures, muscle spasms, alcohol withdrawal and even as a premedication for medical or dental procedures. Unlike barbiturates, benzodiazepines are mainly used because these drugs are significantly less dangerous when overdosed. However, just like in the case of barbiturates, benzodiazepines are also known to possess highly potent addictive properties. According to teenage treatment centers, one benzodiazepine drug that causes such addiction is nitrazepam.


Nitrazepam is a hypnotic drug with sedative and motor impairing properties, as well as anxiolytic, amnestic, anticonvulsant and skeletal muscle relaxant properties. It is most often used to treat short-term sleeping problems, namely difficulty in falling asleep, frequent awakening, early awakenings or a combination of sorts. Nitrazepam is a long-acting medication that is sometimes used in patients who have difficulty maintaining sleep. However, according to the teenage treatment centers, the usefulness of nitrazepam is limited due to dose limiting sedative side effects. Since it is a form of benzodiazepine, long-term use of nitrazepam usually leads to tolerance, dependence and withdrawal.

Nitrazepam tolerance, dependence, and withdrawal syndrome

The mechanism of nitrazepam tolerance may be due to down-regulation of benzodiazepine receptors. When tolerance and habituation occurs to nitrazepam, its pharmacokinetic profile changes with absorption of the drug slowing down, elimination increasing and brain concentration of nitrazepam increasing significantly.

Just like any benzodiazepine drugs, according to teenage treatment centers, nitrazepam can cause dependence, addiction and the benzodiazepine withdrawal syndrome. Withdrawal from nitrazepam or other benzodiazepines often leads to withdrawal symptoms which are similar to those seen with alcohol and barbiturates, including delirium tremens. The higher the dose and the longer the drug is taken, the greater the risk of experiencing unpleasant withdrawal symptoms. Withdrawal symptoms can however occur at standard dosages and also after short term treatment. Benzodiazepine treatment should be discontinued as soon as possible via a slow and gradual dose reduction regime.

Withdrawal symptoms including a worsening of insomnia compared to baseline typically occurs after discontinuation of nitrazepam even after short term single nightly dose therapy. Dependence on benzodiazepines such as nitrazepam or temazepam often occurs due to discharging patients from hospital on benzodiazepines who were started on benzodiazepine hypnotics in hospital. It is recommended that hypnotic use in hospital be limited to 5 days to avoid the development of drug dependence and withdrawal insomnia.

About Donna Sparks

Donna Sparks is a Professor and a Consultant Physician. Other than her clinical and local teaching commitments, she also continues to enjoy the privileges of research, writing and lecturing.

Press Release Source:

Press Release Submitted On: July 09, 2009 at 10:55 pm
This article has been viewed 13918 time(s).